Confusion

Viewing 12 posts - 1 through 12 (of 12 total)
  • Author
    Posts
  • #40386
    pam
    Participant

    Thanks for your post. My dad has been taking lactulose for a few weeks now ever since has last hospital stay. So far so good. He is a lot less confused and has been able to stay out of the hospital the longest amount of time all summer. Knock on wood. He had a dose of Gemzar last week and will hopefully have another next Monday. The clinic will do blood work before treatment. My dad, however, has had more pain recently. He is taking morphine pills that really help. He gets extremely tired easily. He is still eating but very light. Since May he has lost about 30 pounds. His doctors wanted him to go into hospice but he wanted to give chemo a try. He has been really brave. I see a gradual decline each day. It is difficult to see so many things taken away from him little by little

    #40385

    Hi Pam

    This is a few months later but I couldn’t help respond to your post. My mom experienced serious confusion and short-term memory loss in rapid order after her diagnosis. This board suggested a number of things including lactulose which did help a lot. If you haven’t done a search on here for confusion and memory loss, please do so as there is a lot of valuable information.

    It took a few weeks for the lactulose to kick in for my mom, but it did and it helped keep her lucid which was SO important for her.

    My mom had to give up driving as well. It was very hard to see such an independent woman give up so much of her independence.

    I wish you all the very best.

    Sharon

    #40384
    pam
    Participant

    Hi All, my dad’s scan showed the stent is in place. Whether or not it is doing its job is another question. They are going to decide tomorrow on an external bile bag to drain bile. My dad’s billiruben level is still high at about 9. He is also going to receive IV fluids next week at home on Mon. Wed. and Fri. through home health. The doctors really want my dad to consider hospice. My dad wants to see the onocologist for a consult first. (He was suppose to start chemo but never got there.) My dad has had such a busy difficult summer. He told the nurse this morning that he’d pay for Red Lobster if she would get him out of there. His confusion is a little better, but the doctor told him this morning that he shouldn’t drive anymore. He is quite a character.

    #40383
    marions
    Moderator

    Pam…..your Dad has my greatest admiration. Hopefully, everything will be resolved real soon.
    All my best wishes,
    Marion

    #40382
    pam
    Participant

    They did a scan of the stent today and we have not been told the results. Last week he was in the hospital with a GI infection possibly from the stent replacement the week before. He has had 2 plastic stents. The first one probably shifted or got blocked because he had a attempted resection. This stent who knows? The GI doctors that usually work on him are on vacation this week. I believe one of them is on call and will do any procedure that is needed. She is a female doctor and is top notch. We don’t know, at this point, what they will decide. We are waiting for them to get back to us this afternoon. My dad has been a trooper this whole summer!

    #40381
    marions
    Moderator

    Psm….Great to hear that your Dad is improving. The buildup of biliruben and high ammonia levels seem to make sense. Stents can move. Has this also been ruled out?
    Best wishes,
    Marion

    #40380
    gavin
    Moderator

    Hi Pam,

    Glad to hear that your dad seems a bit better now with the confusion and I hope this continues for him. Did your dads doctor talk with you about the possibility of the plastic stent being changed for another plastic one or even a metal one?

    Best wishes to you and your dad,

    Gavin

    #40379
    pam
    Participant

    Thank you so much for your responses and helpful information. He is taking lactulose in the hospital now and the confusion seems better. I will ask the doctor about the antiobiotic. He has another issue though. Last week in the hospital his biliruben level was 3 and now it is 10 and climbing. It seems his two week old stent (plastic) is having issues. The doctor doesn’t think it is disease progression at this point. They are deciding what to do. I’m concerned they will insert an external drain bag. They have not tried implanting a metal stent, though.

    #40378
    rick-kamp
    Member

    Pam,

    I also wanted to let you know there is a new medication that has been shown to do wonders for confusion from high ammonia caused by Hepatic encephalopathy. It is called Rifaxain or Xifaxan and it is an antiobiotic. This is considered to be mostly an off label use right now, but in patients with liver disease hepatoligists are prescribing this medication frequently to deal with the high ammonia.

    You might want to ask your Dad’s oncologist. If he doesn’t know the details about it, perhaps he could look into it or contact a hepatoligist who could help. I personally know several folks that have severe liver disease and whom this medication helps substantially.

    Best of luck to you and your Dad!

    Rick

    #40377
    gavin
    Moderator

    Hi Pam,

    Sorry to hear that your dad is back in the hospital right now and what he is going through. Have your dads doctors given your dad anything for the pain and the nausea as there are meds out there that can help with all of that. My dad used to take Lactulose twice a day to help him with his bowel movements. 1 dose first thing in the morning and then another at night and that seemed to work for him quite well.

    I am hoping that your dads medical team can get on top of this very soon. Please let us know how things go with your dad and come back here as much as you want. I went through this with my dad also so I know what you are going through.

    Best wishes to you and your dad,

    Gavin

    #40376
    marions
    Moderator

    Hello Pam….I am sorry to hear about your Dad. We have several postings regarding high ammonia levels (Hepatic encephalopathy.) The google search function on the top, right hand side of page will lead you to previous discussion. I have been told that these attacks often can be precipitated by constipation and that a drug called Lactulose might be helpful. Most likely your Dad will have to improve significantly before any type of chemotherapy can be administered therefore; he will have some time to make his decision.
    I would assume for the next few days to bring about some clarity about your Dad’s condition. You might want to insist on speaking with the physician. Pam, please stay in touch. We are here for you.
    Best wishes and big hugs are coming your way,
    Marion

    #3831
    pam
    Participant

    Hi, I’ve posted on this site a few times. As of last week, my dad was back in the hospital with a blood infection. Good news was his port that was placed three days earlier was not the source of the infection. He was to receive his first chemo of gemzar, but that was postponed. Now he has taken a turn for the worse and is suffering from pain, nausea, and complete confusion. He is in the hospital for a over night stay. The doctor found a high level of ammonia in his system. They are giving him medication so he can have bowel movements to get it out of his system. The doctor said this is part of liver disease and his confusion should get better. My dad is currently on home health, but it has been suggested that he receive hospice. It is our understanding that where we live if he decides on hospice he can not have chemo. He is going to have to make this decision. His oncologist is on vacation this week and her nurse basically told me that he would have to be reevaluated when the doctor returns to see if he can even have chemo now at all.

Viewing 12 posts - 1 through 12 (of 12 total)
  • You must be logged in to reply to this topic.